Alert archive / Kansas / Red Flag Warnings in 2014

Red Flag Warning 22, NWS Wichita, KS

April 23, 20146 counties in Kansas

NWS Wichita, KS issued this red flag warning at Apr 23, 2014, 4:04 AM CDT for 6 counties in Kansas. It took effect at Apr 23, 2014, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2014, 4:04 AM CDT (09:04 UTC)
In effect from
Apr 23, 2014, 11:00 AM CDT
Expired
Apr 23, 2014, 8:00 PM CDT
In force
9 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Reno County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 130 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2566 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

497 
WWUS83 KICT 230904
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
404 AM CDT WED APR 23 2014


KSZ049-051-231015-
/O.CAN.KICT.FW.A.0011.140423T1600Z-140424T0100Z/
SALINE-MCPHERSON-
404 AM CDT WED APR 23 2014

...FIRE WEATHER WATCH IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 049 AND 051...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE FIRE
WEATHER WATCH.


$$

KSZ032-033-047-048-050-067-240015-
/O.UPG.KICT.FW.A.0011.140423T1600Z-140424T0100Z/
/O.NEW.KICT.FW.W.0022.140423T1600Z-140424T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-
404 AM CDT WED APR 23 2014

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 032...033...047...048...050 AND 067...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT
FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...WILL BE FROM LATE MORNING WEDNESDAY INTO THE EVENING 
  HOURS. 

* WINDS...SOUTH 25 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 35 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

LAWSON
2 follow-up statements
439 
WWUS83 KICT 232044
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
344 PM CDT WED APR 23 2014

KSZ032-033-047-048-050-067-240100-
/O.CON.KICT.FW.W.0022.000000T0000Z-140424T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-
344 PM CDT WED APR 23 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...
033...047...048...050 AND 067...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...UNTIL THE EVENING HOURS.

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 28 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

KETCHAM
815 
WWUS83 KICT 240042
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
742 PM CDT WED APR 23 2014

KSZ032-033-047-048-050-067-240145-
/O.EXP.KICT.FW.W.0022.000000T0000Z-140424T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-
742 PM CDT WED APR 23 2014

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...
047...048...050 AND 067...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM CDT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Apr 23, 3:20 AM CDT, 44 minutes earlier.

Area forecast discussion, Apr 23, 3:20 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
320 AM CDT WED APR 23 2014

.SYNOPSIS...
ISSUED AT 320 AM CDT WED APR 23 2014

CURRENTLY HAVE TWO SHORTWAVES AFFECTING THE CONUS. ONE OVER THE
NORTHEAST AND ANOTHER APPROACHING THE CENTRAL/NORTHERN ROCKIES. AT
THE SURFACE...LEE TROUGHING CONTINUES TO STRENGTHEN WITH HIGH
PRESSURE EXTENDING FROM THE WESTERN GREAT LAKES DOWN THROUGH THE
LOWER MISSISSIPPI VALLEY.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 320 AM CDT WED APR 23 2014

THETA-E ADVECTION IN THE 850-700MB LAYER HAS RESULTED IN SOME ISO-
SCT SHOWERS/STORMS OVER MAINLY CENTRAL KS. THIS ACTIVITY IS
EXPECTED TO LINGER THIS MORNING AND MAY EXPAND FURTHER SOUTH
AROUND/AFTER SUNRISE. LIMITED ELEVATED INSTABILITY WILL LIMIT THIS
ACTIVITY TO JUST SOME SHOWERS AND ISO STORMS.

WIND ADVISORY STILL LOOKS LIKE A GOOD BET THIS AFTERNOON AND WILL
LEAVE THE AREA AS IS. UPGRADED MOST OF THE FIRE WEATHER WATCH TO A
WARNING. PLEASE SEE FIRE WEATHER SECTION FOR MORE DETAILS.

AS THE SHORTWAVE APPROACHES MOISTURE WILL QUICKLY WORK NORTH WITH
A DRYLINE EXPECTED TO SETUP OVER WESTERN KS BY LATE THIS
AFTERNOON. STORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
ALONG THE DRYLINE AND ALSO ALONG THE COLD FRONT OVER SOUTH CENTRAL
NEBRASKA. AFTER SUNSET THE AREAL COVERAGE WILL INCREASE AS THE
BETTER UPPER DYNAMICS START TO LIFT OUT WITH MUCH OF THE AREA IN
THE RIGHT ENTRANCE REGION OF AN UPPER JET WHERE PLENTY OF
DIFFLUENCE WILL BE IN PLACE. THE MOST LIKELY STORM MODE FOR MOST
OF THE FORECAST AREA WILL BE TO LINE UP ALONG THE PACIFIC COLD
FRONT AS IT SURGES SOUTHEAST. THIS STORM MODE WILL LIMIT THE
TORNADO POTENTIAL WITH HAIL AND WINDS BEING THE MAIN THREATS. AREAS
ALONG AND WEST OF I-135 WILL HAVE THE BEST SHOT AT SEVERE STORMS
DUE TO LIMITED INSTABILITY FURTHER EAST. WITH THE EXCEPTION OF A
FEW COUNTIES IN CENTRAL KS...THE MAJORITY OF THE STORMS WILL
AFFECT THE AREA AFTER DARK.

LINE OF STORMS WILL BE EXITING THE FORECAST AREA THU MORNING WITH
MAINLY AREAS SOUTHEAST OF THE KS TURNPIKE HAVING A SHOT AT STORMS
PRIOR TO 15Z THUR. BY THE AFTERNOON HOURS SUNNY SKIES WILL BE IN
PLACE. NOT EXPECTING ANY COOL DOWN BEHIND THE WEAK FRONT WITH
ABOVE NORMAL TEMPS EXPECTED FOR BOTH THU AND ESPECIALLY FRI.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 320 AM CDT WED APR 23 2014

THESE EXTENDED PERIODS CONTINUE TO LOOK ACTIVE WITH ONE OR MORE
SEVERE WEATHER EPISODES LIKELY.

SCT STORMS WILL BE POSSIBLE OVER SE KS FRI NIGHT AS MOISTURE IN
THE 850-700MB LAYER SURGES QUICKLY NORTH. AT A MINIMUM AT LEAST
SOME STRONG STORMS WOULD BE POSSIBLE.

GFS AND ECMWF CONTINUE TO BE IN GOOD AGREEMENT REGARDING THE DEEP
UPPER TROUGH TO AFFECT THE AREA FOR THE WEEKEND. BY SAT MORNING
THIS FEATURE WILL BE OVER THE DESERT SOUTHWEST AND APPROACHING THE
SOUTHERN ROCKIES BY SAT EVENING. BOTH MODELS HAVE SLOWED THE
PROGRESSION OF THIS FEATURE COMPARED TO LAST NIGHT'S RUNS WHICH IS
AN EXPECTED TREND WITH THESE DEEP DIGGING SYSTEMS. LOW LEVEL
MOISTURE WILL QUICKLY SURGE NORTH SAT WITH A DRYLINE SETTING UP
JUST WEST OF THE FORECAST AREA BY LATE SAT AFTERNOON. THE GFS
DOES HAVE THE WARM FRONT THROUGH AT LEAST THE NORTHERN HALF OF THE
FORECAST AREA WITH THE ECMWF LIFTING IT WELL NORTH OF THE FORECAST
AREA. THIS DRYLINE IS THEN EXPECTED TO RETREAT WEST SAT EVENING.
THE MAIN QUESTION FOR SAT WILL BE HOW MUCH STORM COVERAGE CAN WE
GET ON THE DRYLINE OR WARM FRONT WITH THE LARGE SCALE LIFT AND MID
LEVEL COOLING WELL WEST OF THE AREA. HOWEVER...STORMS THAT DO
DEVELOP WILL QUICKLY BECOME HIGH END SEVERE AND WITH THE DRYLINE
RETREATING...WILL HAVE PLENTY OF JUICE AND AN INCREASING LOW LEVEL
JET TO WORK WITH. AT THIS POINT THE BEST SEVERE CHANCES SAT
AFTERNOON/EVENING LOOK TO BE ALONG AND WEST OF I-135.

THE MAIN UPPER SHORTWAVE IS EXPECTED TO LIFT OUT ACROSS THE PLAINS
ON SUN WHICH WILL SURGE THE DRYLINE EAST. BY 18Z SUN THE DRYLINE
SHOULD BE ALONG OR JUST EAST OF I-135. AT THIS POINT FEEL FAIRLY
CONFIDENT THAT STORM COVERAGE WILL BE HIGHER ON SUN
AFTERNOON/EVENING DUE THE UPPER DYNAMICS KICKING OUT ALONG WITH
LESS CAPPING DUE TO COOLING MID LEVEL TEMPS. HOWEVER...DEEP SHEAR
VECTORS WILL BE MORE PARALLEL TO THE BOUNDARY WHICH SHOULD RESULT
IN MORE LINE SEGMENTS AND LESS DISCRETE SUPERCELLS. ON SUN...AREAS
EAST OF I-135 WILL HAVE THE BEST SHOT AT SEVERE STORMS.

MON AND TUE LOOK COLD AND DAMP AS THE UPPER TROUGH STARTS TO CLOSE
OFF AS IT MOVES VERY SLOWLY TO THE EAST. THIS WILL KEEP THE
FORECAST AREA IN THE WRAP AROUND REGION OF THIS SYSTEM AS WELL
BELOW NORMAL TEMPS SPILL SOUTH.

LAWSON

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1124 PM CDT TUE APR 22 2014

VFR CONDITIONS EXPECTED FOR TONIGHT THROUGH MUCH OF THE DAY ON
WEDNESDAY WITH SOUTH WINDS INCREASING FOR LATE MORNING AND
AFTERNOON. THE SOUTH WINDS WILL BECOME QUITE STRONG AND GUSTY
DURING THE DAY. MEANWHILE A UPPER LEVEL SYSTEM WILL MOVE OUT INTO
THE CENTRAL PLAINS ON WEDNESDAY WITH THUNDERSTORMS DEVELOPING OVER
WESTERN KANSAS IN THE AFTERNOON. THIS ACTIVITY WILL MARCH EASTWARD
AND AFFECT CENTRAL/SOUTH CENTRAL KANSAS WEDNESDAY NIGHT.

JAKUB

&&

.FIRE WEATHER...
ISSUED AT 320 AM CDT WED APR 23 2014

FIRE DANGER WILL BE ELEVATED OVER THE NEXT FEW DAYS.

VERY STRONG SOUTH WINDS WILL ELEVATED THE GRASSLAND FIRE DANGER
THIS AFTERNOON INTO THE VERY HIGH CATEGORY WITH EXTREME FIRE
DANGER ANTICIPATED FOR AREAS WEST OF I-135. RH'S ACROSS THE AREA
THIS AFTERNOON WILL BE IN THE UPPER 30S TO AROUND 40%. SUSTAINED
WIND SPEEDS WILL BE IN THE 30-35 MPH RANGE WITH GUSTS AROUND 45
MPH...ESPECIALLY ALONG AND WEST OF I-135.

GUSTY NORTHWEST WINDS WILL BRING VERY HIGH FIRE DANGER ON THU
AFTERNOON OVER MAINLY CENTRAL KS. WINDS WILL AGAIN FLIP AROUND TO
THE SOUTH FOR FRI AND WILL INCREASE...PRODUCING VERY HIGH FIRE
DANGER ACROSS MOST OF THE FORECAST AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    82  55  75  49 /  10  70  20   0
HUTCHINSON      83  52  74  47 /  10  90  10   0
NEWTON          82  53  73  49 /  10  80  20   0
ELDORADO        82  56  74  49 /  10  60  20   0
WINFIELD-KWLD   83  57  76  49 /  10  50  20   0
RUSSELL         84  48  73  45 /  40  90  10   0
GREAT BEND      84  50  73  45 /  30  90  10   0
SALINA          82  51  74  47 /  20  90  10   0
MCPHERSON       82  52  74  47 /  20  90  10   0
COFFEYVILLE     82  60  72  47 /   0  40  50   0
CHANUTE         81  59  72  46 /   0  50  60   0
IOLA            80  60  73  46 /   0  60  60   0
PARSONS-KPPF    82  59  72  47 /   0  50  60   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 9 AM THIS MORNING TO 8 PM CDT THIS EVENING
FOR KSZ032-033-047>052-067-068-082-083.

RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM CDT THIS
EVENING FOR KSZ032-033-047-048-050-067.

&&
Hazardous weather outlook, Apr 22, 11:00 PM CDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1100 PM CDT TUE APR 22 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-240400-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1100 PM CDT TUE APR 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE LATE TONIGHT OVER CENTRAL
KANSAS. THE STRONGEST ACTIVITY WILL BE CAPABLE OF PEA SIZE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS MAY LINGER OVER CENTRAL AND EAST-CENTRAL
KANSAS WEDNESDAY MORNING.

STRONG SOUTH WINDS WILL RESULT IN VERY HIGH TO EXTREME GRASSLAND
FIRE DANGER WEDNESDAY...HIGHEST WEST OF THE KANSAS
TURNPIKE...WHERE A FIRE WEATHER WATCH HAS BEEN ISSUED. VERY HIGH
GRASSLAND FIRE DANGER WILL BE IN PLACE FOR THURSDAY GENERALLY WEST
OF THE KANSAS TURNPIKE.

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE WEDNESDAY AFTERNOON
OVER WESTERN KANSAS...AND SPREAD EAST ACROSS THE REGION
OVERNIGHT. HAIL UP TO GOLF BALL SIZE AND WINDS TO 70 MPH WILL BE
POSSIBLE OVER CENTRAL AND SOUTH CENTRAL KANSAS WEDNESDAY EVENING AND
NIGHT. STRONG STORMS MAY LINGER OVER SOUTHEAST KANSAS THURSDAY
MORNING.

CONFIDENCE IS INCREASING THAT ONE OR MORE EPISODES OF SEVERE
STORMS WILL OCCUR SOMEWHERE ACROSS THE CENTRAL AND SOUTHERN
PLAINS SATURDAY AND SUNDAY. WHILE MANY OF THE DETAILS ARE STILL
UNCERTAIN AT THIS TIME...THE POTENTIAL EXISTS FOR HIGH-END SEVERE
WEATHER IN THE FORM OF VERY LARGE HAIL...DAMAGING STRAIGHT-LINE
WINDS AND TORNADOES. THERE IS A CHANCE THAT THE KANSAS REGION
COULD BE AFFECTED...SO IT IS ADVISED TO CHECK LATER FORECASTS AND
OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

Nearby

Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.